New Mexico, 2021Damaging Wind in New Mexico, June 20, 2021
June 20, 2021 · NWS ABQ · 1 event in 1 county or zone
An area of high pressure continued to stay over southern Arizona on June 20, 2021, and northwest flow over the area allowed for drier air to infiltrate New Mexico. A round of afternoon showers and thunderstorms still developed across northern and central New Mexico, but the drier air allowed for little precipitation and more gusty, erratic winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of high pressure continued to stay over southern Arizona on June 20, 2021, and northwest flow over the area allowed for drier air to infiltrate New Mexico. A round of afternoon showers and thunderstorms still developed across northern and central New Mexico, but the drier air allowed for little precipitation and more gusty, erratic winds. Thunderstorms and winds were generally sub-severe, but a trained spotter near Abo measured a 59 mph wind gust associated with strong thunderstorm outflow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 20, 10:49 AM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 20, 10:49 AM MST, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1149 AM MDT Sun Jun 20 2021
.AVIATION...
18Z TAF CYCLE
Northwest flow aloft will advect dry air into wester and central NM
today, limiting thunderstorm activity, but isolated convection still
remains possible throughout the CWA. Gusty downburst winds remain the
primary threat. Winds will be breezy to windy across portions of
western NM today with gusts of 25 to 30 kts expected, diminishing
this evening. A backdoor cold front makes its descent into NM this
evening and through tomorrow morning causing quick wind shifts with
strong gusts and dropping ceilings across eastern NM, including
terminals KLVS and KTCC. Elsewhere, VFR conditions are expected to
prevail. 12
&&
.PREV DISCUSSION...313 AM MDT Sun Jun 20 2021...
.SYNOPSIS...
Record heat continues today, but a sharp cool down is forecast to
come charging forth though eastern NM Sunday night into Monday
morning. Daytime highs here fall back into the 70s and 80s, staying
hot in the 90s west of the Rio Grande Valley. The reprieve is short-
lived with highs climbing back into the 90s Tuesday and toward 100F
Wednesday. Hit-and-miss afternoon storms producing more gusty outflow
winds than wetting precipitation will be commonplace Wednesday and
Thursday afternoons throughout western and central NM. Better chances
for wetting precipitation and cooler temperatures look to arrive by
next week, however forecast confidence is still shaky Friday and
beyond.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
The upper high will stay over southern AZ today, keeping
northwesterly flow aloft feeding into NM. Speeds in the 700 to 500 mb
layer are expected to approach 20 to 30 kt, especially in western
zones of NM, and some stronger speeds will consequently be observed
at the surface as this momentum aloft mixes down. This northwest flow
will also bring some drier boundary layer air and slightly lower
PWATs that will limit both the coverage and rainfall efficiency of
storms this afternoon. Isolated to scattered storms will still be
possible in just about every zone of the forecast area, but locations
that actually receive measurable rainfall will be the outliers. Heat
will continue to pose concerns as well, and the drier air will only
worsen this with temperatures exceeding yesterday’s highs by 2 to 7
degrees in many zones with more record highs possible. The heat
advisory for Farmington and Albuquerque will remain unchanged for
today, but the Roswell (Chaves county plains) zone will be added, as
today’s projected high of 108F would tie the record for today.
The eastern half of the state will get a reprieve from the heat
tonight into Monday as a tenacious backdoor front infiltrates the
area. Substantial cold air and moisture advection will accompany the
boundary with impressive dewpoint increases. This could ignite a
strong thunderstorm or two along the leading edge of the front in
northeastern zones this evening, but otherwise shower and storm
coverage would be on a downward trend toward and beyond midnight
tonight. Daytime highs on Monday will be 15 to 25 degrees cooler in
eastern zones with stabilization of the post frontal environment
limiting storm potential there, but a brief opportunity for light
stratiform rain will still be possible, mostly in northeastern
zones. Far western NM will remain hot with near record highs
continuing along with mostly dry conditions west of the Continental
Divide. The backdoor front will spill into the Rio Grande valley and
possibly onto the east faces of the Continental Divide where upslope
and moist/unstable conditions could ignite a few storms late Monday
afternoon. A hefty east canyon wind will also impact susceptible
central NM locales Monday.
LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
Monday’s reprieve from the heat across eastern NM comes to an end
Tuesday as the upper high nudges eastward over southern NM as
southerly return flow sets up at the surface through the Pecos and
Canadian River Valleys. Dry westerlies fill into western and central
NM, with a lee-side surface low potentially bringing dry westerlies
as far as Clayton. The takeaway will be a rise in MaxTs across the
east back into the 90s. Wednesday and Thursday continue to see
agreement on the upper high becoming more broad but centered over the
Permian Basin with an upper low approaching the CA coastline. This
will allow for a modest monsoon tap of moisture to be drawn up into
the desert southwest, however this continues to favor more AZ and far
western NM at this time. The more bullish GFS raises PWATs at ABQ
toward the 1” mark with the less enthused ECMWF staying drier than
1”. Either isolated or scattered convection emerges from this over
western NM, but the main sensible weather impacts will remain the
same as surface dewpoints look to remain fairly low with dewpoint
depressions of 40F- 50F remaining each afternoon. Strong virga-
induced downburst winds and patchy blowing dust may end up being more
common place than wetting rain. WPC precipitation agrees with this
sentiment only showing a few hundredths forecast Wednesday and
Thursday afternoon. Better hope for beneficial wetting precipitation
will have to wait, but long range model solutions are pointing to the
upper high repositioning itself over the Great Basin Friday-Saturday
with another backdoor cold front replenishing surface moisture
through eastern and central NM. Northerly diffluent flow aloft would
favor storms developing over the central mountain chain falling
southward over surrounding lower elevations. At the very least, a
break from the record heat looks in store by this time.
52/24
&&
.FIRE WEATHER...
Breezy to windy conditions will be common in western NM today as
drier and stronger northwest flow aloft arrives. This coupled with
the hot temperatures and low afternoon humidity will lead to a few
hours of spotty critical fire weather conditions to areas along/west
of the Continental Divide. Thunderstorm potential today will be
lower overall due to the arrival of the drier air, however most
zones outside of northwestern NM will be capable of observing a
brief-lived, high-based storm that would be more likely to produce
gusty outflows rather than appreciable rainfall. This will pose some
concerns for isolated dry lightning this afternoon, and just about
all of the forecast area will again be susceptible to above average
temperatures with many areas even breaking daily records.
A dramatic cool-down will be in store for the eastern half of NM on
Monday due to a strong backdoor cold front. This will recharge
moisture and boost humidity in eastern zones Monday while the
western half remains hot and mostly dry to the west of the
Continental Divide. The potential for storms will be low Monday
afternoon, generally favoring areas between the Divide and the
central mountain chain of NM. On Tuesday and more-so into Wednesday,
hotter than average temperatures will make a comeback along with
isolated to occasionally scattered afternoon and evening
thunderstorms, and this theme will continue into the latter part of
the week. Fuel moisture will be at risk of lowering through this
time, and the already high Energy Release Components (especially in
western NM) are expected to rise while dry lightning threatens each
day. A moisture intrusion from the east this weekend may provide a
faint, but increased hope for precipitation.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
NMZ201-219.
Heat Advisory until 8 PM MDT this evening for the following zones...
NMZ238.
&&
Hazardous weather outlook, Jun 20, 1:58 AM MST, 12 hours 1 minute before
Hazardous Weather Outlook...CORRECTED
National Weather Service Albuquerque NM
258 AM MDT Sun Jun 20 2021
NMZ201>241-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
258 AM MDT Sun Jun 20 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A Heat Advisory is out for record heat through the Northwest Plateau
(Farmington), Middle Rio Grande Valley (Albuquerque), and Chaves
County Plains (Roswell) where high temperatures will reach into the
100s. Highs will reach into the 90s and low 100s elsewhere over lower
elevations of northern and central NM today.
Strong erratic gusty winds will be associated with isolated to
scattered afternoon storms today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
East canyon winds are likely to arrive into Santa Fe and Albuquerque
Sunday night and again Monday night, with gusts of 35 to 45 mph
possible.
Oppressive heat returns to the eastern plains Wednesday and Thursday
after a brief respite of cooler temperatures Monday.
Scattered afternoon storms Wednesday and Thursday will likely bring
bouts of strong and erratic gusty winds through western and central
NM.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
24
In the hours before
Special weather statement, Jun 20, 1:37 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
237 PM MDT Sun Jun 20 2021
NMZ221-224-202100-
South Central Highlands-Sandia/Manzano Mountains Including Edgewood-
237 PM MDT Sun Jun 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA...
NORTHEASTERN SOCORRO AND SOUTHWESTERN TORRANCE COUNTIES UNTIL 300 PM
MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Abo, or 24 miles southeast of Belen, moving east at 30
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Abo.
This includes Highway 60 between Mile Markers 182 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3435 10658 3444 10654 3448 10649 3450 10649
3453 10650 3447 10616 3446 10615 3447 10614
3447 10613 3423 10623
TIME...MOT...LOC 2037Z 285DEG 25KT 3442 10646
40Thunderstorm Wind, Torrance
- When
- June 20, 1:59 PM MST to 2:02 PM MST
- Where
- Torrance County, 0.9 mi NE of Abo
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.470, -106.320
A trained spotter measured a 59 mph wind gust from a thunderstorm outflow northeast of Abo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 20 to 21, 202111 injured · EF3 · 25 events
- Rip Current in Rhode Island, June 20, 20212 deaths · 1 event
- Tornado and Damaging Winds in Michigan, June 20 to 21, 2021$250,000 · EF1 · 19 events
- Tornadoes and Hail in Indiana, June 20 to 21, 2021$47,000 · EF1 · 30 events
- Tornado and Hail in Iowa, June 20, 2021$100,000 · EF1 · 5 events
- Flash Flood in Georgia, June 20, 2021$75,000 · 1 event
- Tornadoes and Hail in Iowa, June 20, 2021EF1 · 5 events
- Hail and Damaging Winds in Michigan, June 20 to 21, 2021$7,000 · 2 in hail · 27 events
- Hail and Damaging Winds in New York, June 20 to 21, 2021$18,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 20 to 21, 20211.25 in hail · 23 events
- Damaging Winds in Missouri, June 20, 20211 injured · 61 kt wind · 14 events
- Tornado in North Carolina, June 20, 2021$25,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955245.